Limits...
Recurrent nitrofurantoin-induced giant cell interstitial pneumonia: Case report and literature review.

Lee B, Balavenkataraman A, Sanghavi D, Walter K - Respir Med Case Rep (2015)

Bottom Line: Only two cases of GIP induced by nitrofurantoin have been reported in the medical literature.We are reporting a case of recurrent nitrofurantoin-induced GIP.Although extremely rare, GIP needs to be included in the differential diagnosis in patients with chronic nitrofurantoin use who present with respiratory illness.

View Article: PubMed Central - PubMed

Affiliation: Division of Geographic Medicine and Infectious Diseases, Tufts Medical Center, Boston, MA, USA.

ABSTRACT
Giant cell interstitial pneumonia (GIP) is a rare form of chronic interstitial pneumonia typically associated with hard metal exposure. Only two cases of GIP induced by nitrofurantoin have been reported in the medical literature. We are reporting a case of recurrent nitrofurantoin-induced GIP. Although extremely rare, GIP needs to be included in the differential diagnosis in patients with chronic nitrofurantoin use who present with respiratory illness.

No MeSH data available.


Related in: MedlinePlus

Chest X-ray (during second hospitalization) shows a dramatic increase in bilateral opacities compared with previous CXR.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4356049&req=5

fig5: Chest X-ray (during second hospitalization) shows a dramatic increase in bilateral opacities compared with previous CXR.

Mentions: Two and a half years later, after having no further respiratory complaints, he presented to pulmonary clinic with recurrent fatigue and progressive dyspnea on exertion, which had developed over a 6-week period. He was found to be tachypneic and hypoxemic with SpO2 85% upon walking into the office. Physical exam revealed extensive crackles in both lung bases. A hall walk showed desaturation to 84% at 85 feet of walking. CXR performed that day showed extensive bilateral interstitial infiltrates and opacities (Fig. 5). On further inquiry, he reported that approximately 6 weeks prior to the onset of his recurrent dyspnea. a urologist had placed him back on nitrofurantoin for UTI prophylaxis. Due to the concern of recurrent GIP caused by nitrofurantion, he was instructed to stop nitrofurantoin immediately. He was initially treated as an outpatient with Prednisone 60 mg daily and oxygen. However, on follow-up visit one week later, he was found to be severely dyspneic and tachypneic. SpO2 while on oxygen 4 L/minute decreased from 97% at rest to 81% in less than one minute of walking. He had not been fully complaint with the outpatient steroid regimen prescribed one week earlier. He was directly admitted to the hospital where he was treated with high-dose intravenous methylprednisolone 60 mg intravenously every 6 h initially and oxygen. No additional Chest CT or lung biopsy was performed as the patient improved with steroid treatment. He was discharged to a nursing home on oxygen 2 L/min continuously and 6 L/min overnight. He completed another 6-month taper of Prednisone, starting at 60 mg, as an outpatient. Although he has been weaned off steroids and does not have shortness of breath at rest currently, he experiences dyspnea on exertion and requires 3 L oxygen with exercise if walking more than three minutes. He now wears a medical allergy band documenting his allergy to nitrofurantoin.


Recurrent nitrofurantoin-induced giant cell interstitial pneumonia: Case report and literature review.

Lee B, Balavenkataraman A, Sanghavi D, Walter K - Respir Med Case Rep (2015)

Chest X-ray (during second hospitalization) shows a dramatic increase in bilateral opacities compared with previous CXR.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4356049&req=5

fig5: Chest X-ray (during second hospitalization) shows a dramatic increase in bilateral opacities compared with previous CXR.
Mentions: Two and a half years later, after having no further respiratory complaints, he presented to pulmonary clinic with recurrent fatigue and progressive dyspnea on exertion, which had developed over a 6-week period. He was found to be tachypneic and hypoxemic with SpO2 85% upon walking into the office. Physical exam revealed extensive crackles in both lung bases. A hall walk showed desaturation to 84% at 85 feet of walking. CXR performed that day showed extensive bilateral interstitial infiltrates and opacities (Fig. 5). On further inquiry, he reported that approximately 6 weeks prior to the onset of his recurrent dyspnea. a urologist had placed him back on nitrofurantoin for UTI prophylaxis. Due to the concern of recurrent GIP caused by nitrofurantion, he was instructed to stop nitrofurantoin immediately. He was initially treated as an outpatient with Prednisone 60 mg daily and oxygen. However, on follow-up visit one week later, he was found to be severely dyspneic and tachypneic. SpO2 while on oxygen 4 L/minute decreased from 97% at rest to 81% in less than one minute of walking. He had not been fully complaint with the outpatient steroid regimen prescribed one week earlier. He was directly admitted to the hospital where he was treated with high-dose intravenous methylprednisolone 60 mg intravenously every 6 h initially and oxygen. No additional Chest CT or lung biopsy was performed as the patient improved with steroid treatment. He was discharged to a nursing home on oxygen 2 L/min continuously and 6 L/min overnight. He completed another 6-month taper of Prednisone, starting at 60 mg, as an outpatient. Although he has been weaned off steroids and does not have shortness of breath at rest currently, he experiences dyspnea on exertion and requires 3 L oxygen with exercise if walking more than three minutes. He now wears a medical allergy band documenting his allergy to nitrofurantoin.

Bottom Line: Only two cases of GIP induced by nitrofurantoin have been reported in the medical literature.We are reporting a case of recurrent nitrofurantoin-induced GIP.Although extremely rare, GIP needs to be included in the differential diagnosis in patients with chronic nitrofurantoin use who present with respiratory illness.

View Article: PubMed Central - PubMed

Affiliation: Division of Geographic Medicine and Infectious Diseases, Tufts Medical Center, Boston, MA, USA.

ABSTRACT
Giant cell interstitial pneumonia (GIP) is a rare form of chronic interstitial pneumonia typically associated with hard metal exposure. Only two cases of GIP induced by nitrofurantoin have been reported in the medical literature. We are reporting a case of recurrent nitrofurantoin-induced GIP. Although extremely rare, GIP needs to be included in the differential diagnosis in patients with chronic nitrofurantoin use who present with respiratory illness.

No MeSH data available.


Related in: MedlinePlus